Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Had an injection in back. Site still hurts after 3 days and seem to have increased pain in one loca

BrihtwulfBBrihtwulf Posts: 69
edited 06/11/2012 - 8:31 AM in Chronic Pain
Hey everyone,

I have a few questions that someone who has had injections in their spinal region might know answers to. I had some injections on thursday afternoon. They did a selective nerve block on the right side in the area of my L5-S1 disc. I've had a number problems in that area, with severe pain in the center of my spine, pain at the top of both sides of my buttocks, and also down the back of my right leg.

Now, the injections seemed to help a little, as the pain in my right leg has improved. However, it's been over 3 days and the site of the injection is sore, particularly in one spot where pressure causes a very sharp pain. Also, the pain seems to have increased in the center of my spine, and down my tailbone. In fact, it feels a lot like someone hit me with a baseball bat in the tailbone.

My wife took me to the ER Sat. evening because I was in such horrible pain I could hardly sit up or walk a few steps. It took the maximum dosage of morphine injections without being admitted to decrease the pain. I wasn't in such a bad state before having the injections. It was my first time to a pain center, and this was their first treatment. Also, I was left without a prescription for pain medication for the last few days, as my primary care doctor only prescribed enough to keep me until my pain center appointment, and the pain doctor didn't offer any pain medication to go along with the injections.

So, does anyone have an idea as to why the injection area is sore and one specific spot is extremely sensitive? Also any ideas on why there would be an increase in the pain at the center of my spine and downward (from my L5-S1 down)? Of course it's Memorial Day weekend here, so I won't be able to see my doctor or anyone until tuesday. Should I try to contact my pain specialist about this and see if I can press to get in there, or should I just call my primary doctor for a quicker response?

My next appointment to the pain center isn't until June 4th for them to set me up with a TENS unit, and my next appointment with my actual pain doctor isn't for 3 weeks. I'm really not sure what to do at this point. So, any suggestions would be helpful. Thanks.



  • These things always seem to happen over a holiday, don't they? My husband ruptured the L5-S1 disk on Christmas Eve day a number of years ago. We were advised not to bother going to the ER as they would have a skeletal staff on, and nothing would be done until after the holiday anyway. Luckily our neighbor was an anesthesiologist and wrote a script for pain meds. Anyway, I digress....

    a couple questions: I have not been to a "pain center" and am not sure how they operate. I wondered if you are seeing a spinal specialist, or is your PCP directing your treatment? Do you know what is causing your back pain? Have you had a MRI or flexion X-ray study? What do you mean by having pain in the center of your spine?

    Sometimes people have reactions to ESIs and nerve blocks. It can take a number of days to return to "normal," or occasionally even longer. It can vary from person to person and the same person can have different experiences with subsequent injections.

    Have you been icing the injection site? One side effect of an ESI is increased local pain. You might want to look at this information, if you haven't already: http://www.spine-health.com/treatment/injections/potential-risks-epidural-steroid-injection

    Obviously I have no medical training, but I don't think doctors can predict how an individual will react. I have had some injections that caused pain for a number of days, and others that were very easy.

    I would suggest that you take it easy for the rest of the weekend and keep icing your lower lumbar area. Hopefully, by the time you can get a hold of your doctor, you will be feeling better.
  • Yes, I have had a recent MRI, which is why my PCP referred me to an internal pain specialist (at the Michigan Pain Center) to try treatment. She initially asked if I would like to go back to a neurosurgeon again, but considering that didn't fix the initial problem, I wanted to try other options first. I'm also doing physical therapy (doing water therapy and light non-pressure stretches).

    The MRI showed a number of problems, including inflammation of both lateral foramina at L5-S1, a schmorl node, and spinal edema in the marrow. The pain I had that brought on my need for further treatment was both in the center of my spine at the aforementioned area, as well as where I mentioned in my first post at the top of my buttocks and down the back of my right leg. Luckily, the one thing the injections DID seem to do is help reduce the pain in my leg.

    But even today the spinal portion of my pain is still quite significant. Luckily the ER gave me a prescription for vicodin until I can see either my PCP or internal pain specialist tomorrow. And that one tender spot just to the right of my spine is still EXTREMELY painful to any sort of pressure. That may have been from the injection, though I wouldn't have thought it would be so severe 4 days later. And I'm surprised that there seemed to be an increase in the spinal pain after the treatment. However, my wife noted that it was the first time I had NOT been using oral pain meds in quite some time. I suppose I had gotten accustomed to a slightly reduced pain level, and when the IPS didn't prescribe any oral meds, I'm feeling the full effects of the pain.

    I'll probably check back in with my PCP tomorrow after the holiday, as she's the one who told me to go to the ER on Sat. And I'll be contacting the specialist to hopefully get in to their office and get whatever's going on taken care of. I REALLY don't want to have another surgery if I can avoid it.

    Does anyone know how effective a TENS unit is in blocking high amounts of pain like that. Could I potentially get a lot of relief if they can set me up with a unit tomorrow? I was really hoping that a combination of pain meds, injections, a TENS unit, and a little more physical therapy could prevent the need for further surgery.
  • Some people have good luck with a TENS unit. I felt like it just increased my nerve pain...so I think it just depends on the source of your pain as to whether it helps, or not.

    From what you describe in your last post, it sounds like you have more issues going on than just something with your spine. I hope you can get it all tracked down and diagnosed.

    Good luck.
  • Hello. I have had so many injections your head would spin. I am going to tell you from personal experience that it's normal to have pain for several days afterward. If it gets much worse contact your doc right away. I would recommend ice, ice and more ice. The tens unit does help if you have one and if you can take advil/motrin do so. You will feel a lot of pain localized in the area of the injection where the needle actually went in. Even more so if you tightened up your muscles while it was being done (you may not even realize you tightened your muscles). Best of luck to you! Let us know how you are feeling.
This discussion has been closed.
Sign In or Register to comment.